Wildfire, Middlesex
- When
- March 23, 12:30 PM EST to 6:00 PM EST
- Where
- Middlesex forecast zone
- Reported by
- Newspaper
- Coordinates
- 40.440, -74.409 (the zone’s center; the record gives no point)
Brush fires affected Middlesex County on the 23rd and 24th. Two brush fires occurred in Old Bridge Township during the afternoon of the 23rd.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
Brush fires affected Middlesex County on the 23rd and 24th. Two brush fires occurred in Old Bridge Township during the afternoon of the 23rd. The first fire was quickly extinguished. The second wild fire began around 3 p.m. EDT. It burned twenty-seven acres of brush at the former Global Landfill before it was under control. Sixteen pieces of fire fighting equipment was used including aircraft to battle the blaze. A third wildfire in two days affected Middlesex County on the 24th. This wildfire started around 145 p.m. EDT in Woodbridge Township and burned about 80 acres before it came under control at 530 p.m. EDT. About twenty-five firefighters fought the blaze. The smoke plume was visible for miles.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Mar 23, 3:54 AM EST, 8 hours 36 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 454 AM EDT SUN MAR 23 2008 .SYNOPSIS... A LARGE AREA OF HIGH PRESSURE WILL MOVE TOWARD US TODAY AND TONIGHT AND CREST OVER THE AREA ON TUESDAY. A COLD FRONT WILL APPROACH LATE TUESDAY AND CROSS THE AREA AROUND DAYBREAK WEDNESDAY. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... SOME MID LEVEL TROFFING WILL OCCUR TO OUR WEST TODAY, BUT BOTH THE GFS AND THE ECMWF KEEP US PRETTY DRY AS SURFACE HIGH PRESSURE SLOWLY, AND AT FIRST UNEVENLY, RIDGES TOWARD US. BUFKIT SOUNDINGS HAVE LOCATIONS IN THE NORTHWEST REACHING THE CONVECTIVE TEMPS, AND THERE MAY BE SOME CIRRUS AROUND THE SOUTHEAST, BUT WE WENT WITH AN OPTIMISTIC SKY COVER FORECAST FOR TODAY. ALTHOUGH THEY MAY WELL PROVE ME WRONG, THE MAV MAX TEMPS, WHERE THEY ARE SIGNIFICANTLY HIGHER, DONT SEEM TO BE SUPPORTED BY H925 OR H850 TEMPERATURES EVEN WITH THE DRY ADIABATIC LAPSE RATES THAT ARE FORECAST. THE LOW LEVEL FLOW DOESNT LOOK CATABATIC, AND WE THEREFORE STAYED A LITTLE BELOW THE MAV TEMPS IN INSTANCES WHERE THEY WERE THE WARMEST OF THE STAT GUIDANCE. FOR ANYBODY WHO DID NOT READ, IN THE PREVIOUS AFD, THE INTERESING PASSAGE THAT FOLLOWS, WE CARRY IT AGAIN: THE COOL TEMPS TODAY SEEM AS THOUGH THEYLL BE SOMEWHAT FITTING FOR SUCH AN EARLY EASTER SUNDAY. THE LAST TIME THAT EASTER WAS THIS EARLY WAS IN 1913, AND THE NEXT TIME THAT IT WILL BE THIS EARLY WILL BE IN THE YEAR 2160. A MARCH 23 EASTER IS A PRETTY EXTRAORDINARY EVENT. WE USED THE UNITED STATES NAVAL OBSERVATORYS WEB SITE TO VERIFY THE FIRST FIGURE AND TO DETERMINE THE SECOND ONE. && .SHORT TERM /6 PM THIS EVENING THROUGH TUESDAY/... THAT MID LEVEL TROF SHARPENS A BIT AND APPROACHES TONIGHT, BUT THE GFS AND ECMWF ARE SLOW TO INCREASE CLOUDS. GIVEN THIS AND THE LIGHT SURFACE FLOW, WE STILL THINK THERE IS A WINDOW FOR RADIATING. STAT GUIDANCE TEMPS FROM ALL THREE PACKAGES, WHERE AVAILABLE, INDICATE RATHER COLD TEMPERATURES AT THE RADIATING SPOTS, AND WE MOVED BACK TOWARD THEM. DEW POINTS, WHICH HAVE TANKED AT MOST LOCATIONS IN THE NEAR TERM, SHOULDNT BE A PROBLEM. THE MID LEVEL TROF SHARPENS SOME MORE AND MOVES OVER US BY THE END OF THE DAY ON MONDAY. THE MODELS CONTINUE TO SHOW THAT ENERGY ASSOCIATED WITH IT IS TARGETED FOR CYCLOGENESIS OFF THE SOUTHEASTERN OR SOUTHERN MID ATLANTIC COAST. QPF VALUES FROM THE THREE MODELS, BASED ON THEIR HISTORY, ARE CONSISTENT WITH A DRY FORECAST. WE DO CARRY MORE CLOUDS. REGARDING MAX TEMPS, GIVEN THE MID LEVEL TROF, THE LOWER LEVEL TEMPERATURES, AND THE LACK OF ANY CATABATIC FLOW, THE MAVS WARMER TEMPS STILL SEEM TOO WARM AND WEVE GONE TOWARD THE MET AND, WHERE AVAILABLE, THE FWC MAXES. THE ECMWF AND GFS CLEAR US OUT ON MONDAY NIGHT AND PUT A SURFACE RIDGE RIGHT OVER US BY 12Z TUESDAY. WE ACCEPT THE CLEARING, AND WE LEAN TOWARD THE COLDER MET STAT GUIDANCE AT MOST LOCATIONS. ANOTHER SHORT WAVE AND ASSOCIATED COLD FRONT APPROACH ON TUESDAY. CLOUDS SHOULD BEGIN TO INCREASE, ALTHOUGH IF THE GFS AND ECMWF ARE CORRECT IT WILL BE ONLY HIGH CLOUDS FOR A FAIR PORTION OF THE DAY. THE SURFACE RIDGE WILL BE TO OUR EAST, AND THE GRADIENT BETWEEN THE RIDGE AND THE ADVANCING FRONT WILL BEGIN TO TIGHTEN SOME. THIS SHOULD CAUSE A MODERATE SOUTHWEST SURFACE FLOW, AND THAT IS WHY WE FINALLY LEANED TOWARD THE WARMER MAV TEMPERATURE FORECAST. GIVEN THE, AGAIN, PALTRY QPF VALUES FROM THE MODELS, WE HAVE CONFINED ANY CHANCE OF DAYTIME PRECIP TO THE NORTHWEST AND KEPT IT AT SLIGHT CHANCE ONLY. && .LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/... THE LONG TERM PERIOD SHOULD BEGIN WITH AN UPPER LEVEL TROUGH OVER THE EAST AND A BUILDING RIDGE IN THE WEST. THE RIDGE SHOULD PROGRESS TO THE EAST, WITH ITS AXIS PASSING OVERHEAD ON FRIDAY. AN UPPER LEVEL SHORT WAVE SHOULD MOVE ACROSS THE GREAT LAKES AND THE NORTHEAST ON TUESDAY NIGHT AND WEDNESDAY, BRINGING A COLD FRONT THOUGH OUR REGION EARLY ON WEDNESDAY. IT APPEARS AS THOUGH THERE MAY BE SOME SHOWER ACTIVITY OUT AHEAD OF THE SYSTEM ON TUESDAY NIGHT, MAINLY RAIN FROM THE PHILADELPHIA METROPOLITAN AREA AND CENTRAL NEW JERSEY SOUTHWARD, AND A MIX OF RAIN AND SNOW TO THE NORTH. WEAK HIGH PRESSURE IS FORECAST TO FOLLOW FOR LATE WEDNESDAY INTO THURSDAY. WEVE INTRODUCED CHANCE POPS INTO THE FORECAST FOR THURSDAY NIGHT INTO FRIDAY AS A WARM FRONT IS EXPECTED TO WORK ITS WAY NORTHWARD THROUGH OUR REGION DURING THAT PERIOD. A WEAK COLD FRONT MAY APPROACH FROM THE NORTHWEST ON SATURDAY. HOWEVER, WE HAVE OPTED NOT TO INCLUDE THE MENTION OF A CHANCE OF PRECIP WITH THE SYSTEM AT THIS TIME. && .AVIATION /08Z SUNDAY THROUGH THURSDAY/... GREAT FLYING WEATHER EXPECTED TODAY AND INTO THE EARLY PART OF THE UPCOMING WEEK. WINDS HAVE PICKED UP A LITTLE EARLY SUNDAY MORNING, BUT THEY WILL DECREASE LATER TODAY AS THE SFC HIGH WILL CREST OVER THE AREA. SKIES WILL BE MAINLY CLR WITH SOME CI AND PERHAPS A FEW CU. OUTLOOK...GREAT FLYING WEATHER EXPECTED MONDAY AND TUESDAY. A FEW WIDELY SCATTERED SHOWERS MAY PASS BY MONDAY AFTERNOON OR EVENING AS THE UPPER TROUGH SWINGS BY. THE NEXT ORGANIZED SYSTEM WHICH MAY BRING MORE WIDESPREAD POORER CONDITIONS WILL BE A SERIES OF FRONTS WHICH WILL CROSS THE AREA TUESDAY NIGHT AND WEDNESDAY. && .MARINE... WINDS HAVE INCREASED A LITTLE OVERNIGHT BUT CONDITIONS STILL ARE SUB-SCA AS OF 3 AM. A FEW GUSTS NEAR 25 KTS MAY OCCUR EARLY TODAY, BUT THEN THE WINDS WILL DECREASE TODAY AS THE SFC HIGH BUILDS IN. THE LIGHT WINDS SHOULD REMAIN TONIGHT AND EARLY MONDAY TOO. A LOW WILL DEEPEN WELL OFF THE EAST COAST MONDAY AND SOME HIGHER WINDS MAY OCCUR MONDAY NIGHT AND EARLY TUESDAY, BUT NO SCA CONDITIONS ARE EXPECTED AT THIS TIME. NEXT OPPORTUNITY OF SCA WILL TUESDAY NIGHT AND EARLY WEDNESDAY AS A DEEP LOW MOVES BY TO THE NORTH. && .PHI WATCHES/WARNINGS/ADVISORIES... PA...NONE. NJ...NONE. DE...NONE. MD...NONE. MARINE...NONE. && SYNOPSIS...DELISI NEAR TERM...DELISI/IOVINO SHORT TERM...DELISI LONG TERM...IOVINO AVIATION...OHARA MARINE...OHARA
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 456 AM EDT SUN MAR 23 2008 DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-067>071-241000- NEW CASTLE-KENT DE-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD- QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET- MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER- CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY- ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN- SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON- CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA- 456 AM EDT SUN MAR 23 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN DELAWARE...SOUTHERN DELAWARE...EASTERN MARYLAND...NORTHEAST MARYLAND...CENTRAL NEW JERSEY...NORTHERN NEW JERSEY...SOUTHERN NEW JERSEY...EAST CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND SOUTHEAST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ430-431-450>455-241000- DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM- COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM- COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM- COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM- 456 AM EDT SUN MAR 23 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND DELAWARE BAY WATERS. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The national radar mosaic for the moment the first event began.
2 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Jersey in 2008Every state in 2008This day in weather historyWarnings in New Jersey, March 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 90012, 90020.